MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. VERSAJET II CONSOLE; LAVAGE, JET

SMITH & NEPHEW MEDICAL LTD. VERSAJET II CONSOLE; LAVAGE, JET
Model Number 66800039
Medical Device Problem Codes Connection Problem (2900); Noise, Audible (3273)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopy, the versajet ii console does not do its function, and makes a lot of noise when used with a 8-position connection, and according to the customer, it does not work with the 14-position connection.The procedure was cancelled.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Additional information: b2 (outcomes of adverse event), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the console was returned for evaluation.A visual inspection of the device noted no issues.A functional evaluation found that the device motor was noisy on start up of the device, as well as that the system fault indicator illuminated on start up.No issues were noted in relation to the device being unable to accept a handpiece of any kind.Cause of the reported noise and system fault determined to be that the main motor in the device had become worn/defective and required replacement.Cause of the system fault determined to be that the user interface circuit board in the device was also defective and required replacement.Cause of the handpiece connection issues remains undetermined at this time, with factors unable to be provided as to why the user had issues connecting one type of handpiece but not others.Without lot numbers provided of the handpieces used in the procedure, these cannot be ruled out as a potential factor in the reported failure.A review of the device history was performed: a review of the console manufacturing records found that this device was produced and released according the approved specifications, with no non-conformances or deviations associated with this device, these records offer no insight into the cause of the reported failure.A review of previous complaints found other reports against both noise being generated during use, and against difficulty connecting handpieces to the console interface.No previous escalations or corrective actions have been implemented in relation to these failures.Device instructions for use contains adequate guidance on connecting versajet ii handpieces to the console, with the instructions remaining the same for any type of handpiece used.There should be no reason that one handpiece option is able to connect to the console while another will not.Instructions for use does not provide any information on what to do in the event of the console creating noise during use.However it does advise that if the console or a component is believed to be faulty, damaged, or suspect (which can be assumed from unexpected noise), then the device should not be used, with further instruction to contact local s+n representative.A review of the relevant risk files concluded that wear of internal serviceable components that leads to issues such as improperly fitting handpieces and noise is an expected failure of the console.Without a report of injury to the patient, this risk has been determined to be acceptable with no updates to the risk file required at this time.No manufacturing quality concerns have been observed, therefore no corrective actions are deemed necessary, smith and nephew will continue to monitor for adverse trends relating to the reported allegation.Corrected data: d9 & h3 (device returned to manufacturer).
 
Additional Manufacturer Narrative
Corrected data: h6 (health effect - clinical code, health effect - impact code).

Brand Name
VERSAJET II CONSOLE
Common Device Name
LAVAGE, JET
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16678585
Report Number8043484-2023-00025
Device Sequence Number18171889
Product Code FQH
UDI-Device Identifier00040565124759
UDI-Public00040565124759
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K143115
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number66800039
Device Catalogue Number66800039
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer08/17/2023
01/09/2024
Initial Report FDA Received Date04/04/2023
Supplement Report FDA Received Date08/17/2023
01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown